An alarming new study reveals high doses of a common over-the-counter(OTC) vitamin could cause injury to a specific cell type in a patient's eye and could cause blindness. Vitamin B3, also known as niacin, is generally prescribed to patients to reduce cholesterol levels. However, it may also cause a dangerous reaction called niacin-induced cystoid maculopathy, which is a form of retinal swelling.
"People often live by the philosophy that if a little bit is good, more should be better. This study shows how dangerous large doses of a commonly used over-the-counter medication can be," study lead author Richard Rosen, MD, Chief of Retina Services at NYEE and the Mount Sinai Health System, told a news portal. Adding, "People who depend on vision for their livelihood need to realize there could be long-lasting consequences from inadvertent overdosing on this vitamin."
The team reported on a case about a 61-year-old patient who was suffering from worsening blurry vision. The patient began experiencing this issue about a month before seeking professional help. An initial exam revealed the patient was almost legally blind. Even though the patient gave an account of his medical history to his doctors, he failed to mention how much he was self-prescribing.
Doctors later learned he was taking a large number of supplements. He was also taking three to six grams of niacin every day for many months to reduce his risk of heart disease and did not realise the impact it was having on his eyesight.
"This case serves to remind everyone about the importance of talking to one's physician prior to taking any supplement, or over-the-counter product. Just because nutritional supplements are available without prescription does not mean they are completely safe to use without supervision," Jessica Lee, MD, Assistant Professor of Ophthalmology at the Icahn School of Medicine at Mount Sinai, told a news portal. Adding, "No matter how benign a supplement or over-the-counter product may seem, the correct dosage and potential interactions with other medications should be carefully reviewed with a doctor, to avoid preventable unexpected consequences. This case illustrates how dangerous casual self-prescribing of megadoses of vitamins can be."
Discontinuation of the vitamin could reverse this side effect of the supplement and improve retinal function. "While retina specialists have been aware of this unusual reaction to niacin for many years, such a textbook example of extreme toxicity and recovery has never been as well documented by imaging and functional testing," Dr Rosen told a news portal.
However, researchers warn the patient, in this case, was fortunate and urge people to consult with their doctors before taking any supplements. "In this instance, the patient was particularly fortunate that the physicians who saw him were alert to the possible cause and were able to confirm their diagnostic suspicions with appropriate testing. This may not always be the case and other patients may not have such a successful outcome," Dr Lee told a news portal.
The study's findings were originally published in the Journal of VitreoRetinal Diseases.
Picture Courtesy: Google Images